Abstract Number: PB0863
Meeting: ISTH 2021 Congress
Background: Fondaparinux-associated HIT is a rare event, with PF4-specific IgG antibodies detected in most affected patients, as in typical heparin-induced thrombocytopenia. However, this complication is also considered as an autoimmune HIT syndrome (aHIT), with antibodies bridging PF4 tetramers and inducing platelet activation, in the absence of heparin.
We recently managed a patient with fondaparinux-associated HIT, with features different from those associated with aHIT, suggesting an anti-PF4 immunization comparable to that involved in classical HIT.
Results: An 87-year-old woman developed recurrent superficial venous thrombosis, and fondaparinux was initiated (7.5 mg/d). Ten days later, she was hospitalized for fainting and extensive thigh hematoma. Fondaparinux was stopped because of active bleeding of the femoral artery, and reintroduced at lower dose (2.5 mg/d) 3 days after embolization. Thirteen days later, platelet count (PC) fell (decrease > 50 %), and although no thrombosis was observed, HIT was suspected 6 days later because no other cause of thrombocytopenia was present (4T’s score: 5). Fondaparinux was replaced by rivaroxaban (10 mg/d). Anti-PF4/H IgG antibodies were detected (ELISA Immucor®; OD: 1.6), and HIT was confirmed by serotonin release assay (SRA), which was strongly positive with UFH, but negative with fondaparinux.
Fondaparinux-associated HIT was then supported by PC recovery two days after fondaparinux withdrawal. However, as no platelet activation was demonstrated with fondaparinux in vitro, a spontaneous HIT syndrome was also evoked. But a role for atypical anti-PF4 antibodies able of promoting platelet activation without heparin was excluded, as such antibodies were not detected and no platelet activation was induced without heparin in SRA. Another pathogenic process could involve the release of heparin-like molecules from endothelial glycocalyx due to extensive vascular injury induced by the severe hematoma developed by the patient. This autoheparinization process could partly explain the hemorrhagic phenotype and the cross-reactivity observed with UFH in SRA.
To cite this abstract in AMA style:Sillamy N, Vayne C, Rollin J, Desailly M, Navarro M, Valentin J-, Pouplard C, Gruel Y. A Puzzling HIT History: HIT Associated with Fondaparinux or True Autoimmune HIT? [abstract]. Res Pract Thromb Haemost. 2021; 5 (Suppl 2). https://abstracts.isth.org/abstract/a-puzzling-hit-history-hit-associated-with-fondaparinux-or-true-autoimmune-hit/. Accessed November 27, 2021.
« Back to ISTH 2021 Congress
ISTH Congress Abstracts - https://abstracts.isth.org/abstract/a-puzzling-hit-history-hit-associated-with-fondaparinux-or-true-autoimmune-hit/